While it is uncertain exactly what causes antidepressant discontinuation syndrome, there is speculation that it occurs because serotonin receptor sites become less active during treatment with antidepressants which inhibit serotonin reuptake. When you abruptly stop taking your antidepressant, the receptor sites don't immediately regain their sensitivity to serotonin and may remain downregulated for days or weeks afterward, leading to a temporary deficiency in serotonin. This is believed to create the symptoms of discontinuation syndrome, either directly, or indirectly by affecting other neurotransmitter systems.
With SSRIs, which block the reuptake of serotonin, this mechanism is believed to be the primary mechanism at work. While other factors also play a role in the discontinuation syndromes of tricyclics and MAOIs, serotonin deficiency is believed to be a common factor in these as well.
Warner, Christopher H. et. al. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56, 457.